Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 7:10 AM EST for 6 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2002, 7:10 AM EST (12:10 UTC)
- Expired
- Mar 17, 2002, 10:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Blount County, TN, Knox County, TN, Loudon County, TN, Meigs County, TN, Roane County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 171210 FFWMRX TNC009-093-105-121-145-155-171500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 708 AM EST SUN MAR 17 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE KNOX COUNTY IN EAST TENNESSEE LOUDON COUNTY IN EAST TENNESSEE MEIGS COUNTY IN EAST TENNESSEE ROANE COUNTY IN EAST TENNESSEE SEVIER COUNTY IN EAST TENNESSEE * UNTIL 1000 AM EST * AT 705 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF PERSISTENT RAINFALL FROM RHEA AND ROANE COUNTIES... EASTWARD TO SEVIER COUNTY. THUNDERSTORMS WITH EMBEDDED LOCALLY HEAVY RAINFALL WILL CONTINUUE ACROSS THESE AREAS FOR THE NEXT TWO HOURS. * LOCATIONS IN THE WARNING INCLUDE... LOUDON...LENOIR CITY...KNOXVILLE...FARRAGUT...ALCOA...KARNS... MARYVILLE...BEARDEN...PIGEON FORGE...SEVIERVILLE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT AROUND TWO INCHES OF RAIN HAS FALLEN OVER THE PAST TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE OVER THE NEXT TWO HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:27 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 17, 3:27 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 327 AM EST SUN MAR 17 2002 CONVECTIVE COMPLEX OVER WEST AND MIDDLE TN ASSOCIATED WITH LOW LEVEL JET BEGINNING TO SHIFT EAST INTO MY FORECAST AREA. EXPECT MOST OF IT WILL MOVE OUT THIS MORNING AS JET MOVES OFF TO THE NORTHEAST. ACTIVITY THIS AFTERNOON WILL BE MORE SCATTERED AND LIGHT. WILL GO LIKELY POPS EVERYWHERE. TONIGHT INGREDIENTS COMING TOGETHER FOR A HEAVY RAIN EVENT. VERY DEEP/STRONG LIFT AND CONVERGENCE AS SHORTWAVE AND WEAK SURFACE REFLECTION MOVE ACROSS SOUTHERN APPALACHIANS. PRECIP WATER VALUES AROUND 1.5. ETA FOUS GIVES 1.94 OVERNIGHT AND QPFERD PLACES MY FORECAST AREA DIRECTLY UNDER AN AREA WHERE RAINFALL IS EXPECTED TO EXCEED FLASH FLOOD GUIDANCE. ONE HOUR FLASH FLOOD GUIDANCE FOR MY AREA IS AROUND 1-1.5 FOR ONE HOUR AND 1.7-2.2 FOR THREE HOURS. AFTER COORDINATING WITH JKL AND OHX WILL ISSUED FLASH FLOOD WATCH FOR THE ENTIRE AREA TONIGHT. FRONT WILL MOVE JUST TO THE SOUTH ON MONDAY. WIDESPREAD RAIN WILL BE ONGOING AT THE START OF THE PERIOD BUT SHOULD TAPER OFF A BIT AS FRONT MOVES SOUTH. WILL ASSIGN LIKELY POPS THROUGHOUT. GUIDANCE TEMPS CLOSE AND LOOK REASONABLE. THANKS FOR THE COORDINATION OHX...JKL AND RLX. CHA 72 59 70 54 / 70 100 60 50 TYS 68 56 68 53 / 70 100 60 50 TRI 65 52 64 49 / 70 100 60 50 OQT 68 56 68 53 / 70 100 60 50 .MRX... NC...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES VAZ001>002... VAZ005>006...VAZ008. AUSTIN
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:32 AM EST | Flash Flood Warning | MRX | Blount, Knox, Loudon, Meigs, Roane, Sevier | 2 hr |
| Mar 17, 9:47 AM EST | Flash Flood Warning | MRX | Bledsoe, Rhea | 3 hr |
| Mar 17, 10:08 AM EST | Flash Flood Warning | MRX | Blount, Sevier | 3 hr |
| Mar 17, 2:49 PM EST | Flash Flood Warning | MRX | Cocke, Jefferson, Knox, Sevier | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.